Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Steroid side-effects concern

Patients taking inhaled steroids suffer more side-effects than GPs expect, particularly when taking high doses, a new study warns.

The researchers urged GPs to focus on titrating doses of inhaled steroids and discussing with patients how to cope with side-effects.

The joint UK/Dutch study, published early online by Respiratory Medicine, identified 57 separate side-effects associated with the drugs, including coughing up phlegm, tiredness and bruising (see box).

Patients on medium or high doses had the greatest perception of side-effects.

Study leader Professor Thys van der Molen, professor in general practice and primary care at the universities of Aberdeen and Groningen in the Netherlands, said: 'I don't think doctors are aware of the frequency of these side-effects. It emphasises clinicians should try as much as possible to look at dose titration with asthma and possibly also COPD.'

He added: 'What we suggest is doctors talk more with their patients about how they can deal with side-effects and how the doctor can reduce the dose.'

Dr David Bellamy, a GP in Bournemouth and member of the General Practice Airways Group, said: 'A lot of patients end up on higher doses and are never reassessed properly or stepped down. We should be trying to step down if we can.'

The study used interviews and focus groups to assess side-effects in 22 patients in Scotland and the Netherlands who were taking inhaled steroids as part of a large controlled trial.

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say